Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 52, NWS Jackson, MS

March 25, 2009Franklin Parish, Madison Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Mar 25, 2009, 1:52 AM CDT for Franklin Parish, Madison Parish, Tensas Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2009, 1:52 AM CDT (06:52 UTC)
Expired
Mar 25, 2009, 2:30 AM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Franklin Parish, LA, Madison Parish, LA, Tensas Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 136 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 11:25 PM CDTTornado WatchSPC5 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 11:34 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 24, 11:34 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1134 PM CDT TUE MAR 24 2009

...STORMY AND WET WEATHER EXPECTED FROM THE MIDDLE TO END OF THIS
WEEK...

.DISCUSSION...FORECAST UPDATED TO ADD TORNADO WATCH FOR ECNTRL LA
ZONES TIL 4 AM. LINE OF STORMS OVER CENTRAL LA IS INTENSIFYING IN
BETTER INSTABILITY TO WEST OF FORECAST AREA. MID/UPPER 60S DEWPOINTS
HAVE POOLED AHEAD OF THE FRONT IN THAT REGION BUT REMAIN AT 63
DEGREES AT HEZ/TVR. SEVERE STORMS WILL BE POSSIBLE THIS FAR EAST BUT
SHOULD SEE A HEALTHY CHANCE THAT BAND WILL WEAKEN IN MORE STABLE AIR
MASS AS THE FRONT ADVANCES.

&&

.PREV DISCUSSION.../ISSUED 400PM CDT TUE MAR 24 2009/

.SHORT TERM...AN AREA OF SHOWERS AND THUNDERSTORMS JUST WEST OF
SHREVEPORT WILL PUSH EASTWARD AND AFFECT SE ARKANSAS...NE LOUISIANA
AND THE MISSISSIPPI DELTA REGION THIS EVENING. MODELS ACTUALLY SHOW
A SMALL INCREASE IN INSTABILITY TONIGHT AS THE STORMS SETTLE
SOUTHEAST ACROSS THE FORECAST AREA. OVERALL PARAMETERS ARE NOT TOO
FAVORABLE SO EXPECT ONLY ISOLATED SEVERE ACTIVITY TONIGHT.
HOWEVER...LOCALLY 1 TO 2 INCHES OF RAINFALL ARE POSSIBLE WITH THIS
FIRST ROUND OF ACTIVITY.

THE FRONT ASSOCIATED WITH THE STORMS WILL SETTLE TO ROUGHLY ALONG
INTERSTATE 20 BY WEDNESDAY MORNING. SCATTERED SHOWERS AND STORMS WILL
CONTINUE ACROSS THE SOUTHERN FORECAST AREA WHILE DRIER AIR BRIEFLY
PUSHES INTO THE NORTHERN FORECAST AREA. BY MID TO LATE AFTERNOON...A
SECOND IMPULSE WILL BRING THE BOUNDARY QUICKLY NORTHWARD AS A WARM
FRONT. THE FRONT WILL LIKELY BE THE FOCUS FOR SEVERE STORMS POSSIBLY
SUPERCELLS WEDNESDAY AFTERNOON AND NIGHT. THE STORM ACTIVITY LOOKS TO
PUSH OUT OF THE AREA BY THURSDAY MORNING WITH ANOTHER BRIEF BREAK.
HOWEVER...YET ANOTHER SHOT OF STORMS IS EXPECTED BY THURSDAY NIGHT.
FINALLY THE MOST IMPRESSIVE IMPULSE WILL PUSH THROUGH THE AREA ON
FRIDAY AND FRIDAY NIGHT WITH THE POTENTIAL FOR A SIGNIFICANT SEVERE
WEATHER OUTBREAK. SEE PREVIOUS LONG TERM DISCUSSION BELOW FOR FURTHER
DETAILS.

.LONG TERM...FRIDAY NIGHT AND SATURDAY...AS THE MAIN TROUGH
APPROACHES AND IS PRECEDED BY IMPRESSIVE PRESSURE FALLS...EXPECT
ANOTHER QUICK RECOVERY PERIOD AND A MAJOR SEVERE WEATHER EVENT TO
UNFOLD FROM FRIDAY AFTN THROUGH FRIDAY NIGHT. IF THE GFS IS CORRECT
WITH ITS PORTRAYAL OF LOWER 70 DEWPOINTS AND MLCAPE > 2500
J/KG...THEN WOULD EXPECT SIGNIFICANT SEVERE WEATHER WITH THE
POTENTIAL FOR A FEW TORNADOES ACROSS THE FORECAST AREA. EVEN THE
BEARISH ECMWF BRINGS MID 60 DEWPOINTS AND MLCAPE > 1000 J/KG TO MUCH
OF THE FORECAST AREA FRI AFTN. EXPECT THERE WILL BE PLENTY OF
DAYTIME HEATING AND SUPERCELLS WOULD BE POSSIBLE IN THE
AFTERNOON...ESPECIALLY WEST OF THE I-55 CORRIDOR WITH STORMS
EVOLVING EASTWARD. AS PRIMARY FORCING APPROACHES...LINEAR CONVECTIVE
MODE IS EXPECTED WITH THE POSSIBLE FORMATION OF A SQUALL LINE OVER
ERN LATE FRIDAY NIGHT.

SATURDAY NIGHT AND BEYOND...

MUCH QUIETER WEATHER IS EXPECTED THROUGH AS THE MAJOR TROUGH DEPARTS
AND WEAK HIGH PRESSURE BUILDS IN BRINGING SEASONABLY MILD DAYS AND
CHILLY NIGHTS...WILL NEED TO KEEP AN EYE ON FROST POTENTIAL SUNDAY
NIGHT. IT LOOKS LIKE A FAST-MOVING SHORTWAVE TROUGH WILL APPROACH
MONDAY NIGHT INTO TUESDAY AND MEX MOS CHANCE POPS LOOK REASONABLE.

&&

.HYDROLOGY...

RAINFALL STORM TOTALS THROUGH FRIDAY NIGHT FROM 3 TO 5 INCHES ARE
POSSIBLE WITH A POTENTIAL FOR ISOLATED GREATER AMOUNTS. AREAS NORTH
OF I-20 ARE SUFFICIENTLY WET TO ALLOW SIGNIFICANT RISES ALONG RIVERS
AND TO AREAS WHICH REGULARLY FLOOD DURING HEAVY RAINFALL. SOME MINOR
TO MODERATE RIVER FLOODING IS POSSIBLE ESPECIALLY ALONG THOSE RIVERS
NORTH OF I-20. THOSE LIVING ALONG THE LOWER AND MIDDLE BIG BLACK
RIVER BASIN SHOULD PAY SPECIAL ATTENTION FOR MODERATE FLOODING SINCE
THE RIVER IS NEAR OR ABOVE FLOOD STAGE.

MP

&&

.AVIATION...AREAS OF RAIN WILL CONTINUE TO INCREASE INTO THE
OVERNIGHT HOURS. WITH THE INCREASE IN SHOWERS AND THUNDERSTORMS...
MVFR CONDITIONS WILL BE PREVALENT OVER MOST OF THE AREA DURING THE
OVERNIGHT HOURS WITH INCREASING IFR DECKS TOWARD SUNRISE. WINDS WILL
CONTINUE TO BE BREEZY THROUGH THE NIGHT WITH GUSTY WINDS POSSIBLE
WITH THUNDERSTORM ACTIVITY. THE SHOWERS AND THUNDERSTORMS WILL
DIMINISH ACROSS THE AREA DURING THE DAY ON WEDNESDAY...BUT WILL ONCE
AGAIN INCREASE OVER THE AREA WEDNESDAY NIGHT AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES INTO THE REGION.
/15/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/03
Hazardous weather outlook, Mar 24, 1:52 PM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
152 PM CDT TUE MAR 24 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>037-
040>044-047>049-053-059-060-251900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-
YAZOO-MADISON MS-LEAKE-WARREN-HINDS-RANKIN-CLAIBORNE-JEFFERSON-
ADAMS-
152 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...EXTREME NORTHEAST LOUISIANA...AND NORTHWEST PORTIONS OF
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO
THE OVERNIGHT HOURS AS A LINE OF STORMS PUSHES EAST OUT OF ARKANSAS.
SEVERE STORMS COULD CONTAIN DAMAGING WIND GUSTS OF 60 MPH AND PENNY
SIZE HAIL. A TORNADO CANNOT BE RULED OUT AS WELL. HEAVY RAINFALL OF
ONE TO TWO INCHES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
WEDNESDAY NIGHT BRINGING A GREATER RISK FOR SEVERE WEATHER...
INCLUDING THE POSSIBILITY OF LARGE HAIL...DAMAGING WIND GUSTS...AND
A COUPLE OF TORNADOES. HEAVY RAINFALL OF TWO TO FOUR INCHES WILL ALSO
BE POSSIBLE AND THIS WOULD RAISE CONCERNS FOR FLOODING.

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA THURSDAY
NIGHT BRINGING WITH IT ANOTHER CHANCE FOR SEVERE STORMS ACROSS THE
AREA ALONG WITH HEAVY RAINFALL.

AN EVEN MORE POWERFUL STORM STORM SYSTEM WILL MOVE ACROSS THE AREA
FROM FRIDAY AFTERNOON INTO FRIDAY NIGHT. A VERY UNSTABLE AIRMASS
COMBINED WITH STRONG WIND SHEAR COULD SET THE STAGE FOR A
SIGNIFICANT SEVERE WEATHER OUTBREAK...INCLUDING THE POSSIBILITY FOR
VERY LARGE HAIL AND SEVERAL TORNADOES. ADDITIONAL HEAVY RAIN OF ONE
TO TWO INCHES WILL BE POSSIBLE AS WELL WHICH COULD LEAD TO ADDITIONAL
FLOODING.

EVERYONE IS URGED TO MONITOR THE LATEST OUTLOOKS AND FORECASTS
CONCERNING THIS LONG DURATION OF POTENTIAL SEVERE WEATHER AND HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AT TIMES FROM WEDNESDAY THROUGH FRIDAY
NIGHT.

MSZ031-038-039-045-046-050>052-054>058-061>066-072>074-251900-
LOWNDES-WINSTON-NOXUBEE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
152 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN PORTIONS OF
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED STRONG STORMS WILL BE POSSIBLE EARLY WEDNESDAY MORNING AS A
LINE OF STORMS PUSHES EAST ACROSS THE AREA. STRONGER STORMS COULD
CONTAIN WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
WEDNESDAY NIGHT INTO EARLY THURSDAY BRINGING A RISK FOR SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF LARGE HAIL...DAMAGING WIND
GUSTS...AND PERHAPS A COUPLE OF TORNADOES. HEAVY RAINFALL OF TWO TO
FOUR INCHES WILL ALSO BE POSSIBLE AND THIS WOULD RAISE CONCERNS FOR
FLOODING.

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA THURSDAY
NIGHT BRINGING WITH IT ANOTHER CHANCE FOR SEVERE STORMS ACROSS THE
AREA ALONG WITH HEAVY RAINFALL.

AN EVEN MORE POWERFUL STORM STORM SYSTEM WILL MOVE ACROSS THE AREA
FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. A VERY UNSTABLE AIRMASS
COMBINED WITH STRONG WIND SHEAR COULD SET THE STAGE FOR A
SIGNIFICANT SEVERE WEATHER OUTBREAK...INCLUDING THE POSSIBILITY FOR
VERY LARGE HAIL AND SEVERAL TORNADOES. ADDITIONAL HEAVY RAIN OF ONE
TO THREE INCHES WILL BE POSSIBLE AS WELL WHICH COULD LEAD TO
ADDITIONAL FLOODING.

EVERYONE IS URGED TO MONITOR THE LATEST OUTLOOKS AND FORECASTS
CONCERNING THIS LONG DURATION OF POTENTIAL SEVERE WEATHER AND HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AT TIMES FROM WEDNESDAY THROUGH FRIDAY
NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

15

In the hours before

Special weather statement, Mar 25, 1:09 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
109 AM CDT WED MAR 25 2009

LAZ015-023-250655-
RICHLAND LA-FRANKLIN LA-
109 AM CDT WED MAR 25 2009

...STRONG THUNDERSTORMS PASSING BETWEEN WINNSBORO AND MANGHAM...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 6 MILES NORTH OF LIDDIEVILLE AT 108 AM
CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM SHOULD REACH THE BAKER
TO CROWVILLE AREAS BY 130 PM.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN FRANKLIN AND SOUTHERN RICHLAND PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

40
Special weather statement, Mar 25, 1:35 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
135 AM CDT WED MAR 25 2009

LAZ015-016-023-025-250720-
RICHLAND LA-TENSAS LA-FRANKLIN LA-MADISON LA-
135 AM CDT WED MAR 25 2009

...STRONG THUNDERSTORM NEAR WINNSBORO MOVING NORTHEAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER WINNSBORO AT 133 AM CDT...MOVING
NORTHEAST AT 30 MPH. THIS STORM WILL CROSS CROWVILLE BY 145 AM COULD
APPROACH THE TALLULAH AREA BY 215 AM.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN MADISON...NORTHERN FRANKLIN...NORTH CENTRAL TENSAS
AND EXTREME SOUTH CENTRAL RICHLAND PARISHES SHOULD MONITOR THIS STORM
CLOSELY.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:59 PM CDTRiver Flood WarningJANAttala, Holmes9 days
Mar 25, 3:11 AM CDTSevere Thunderstorm WarningJANIssaquena, Warren31 min
Mar 25, 3:25 AM CDTSevere Thunderstorm WarningJANAdams50 min
Mar 25, 3:38 AM CDTFlood WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 30 more11 hr
Mar 25, 9:11 AM CDTRiver Flood WarningJANClay4 days
Mar 25, 9:49 AM CDTRiver Flood WarningJANNeshoba8 days
Mar 25, 9:49 AM CDTRiver Flood WarningJANLeake9 days
Mar 25, 9:49 AM CDTRiver Flood WarningJANLeake11 days
Mar 25, 9:49 AM CDTRiver Flood WarningJANLeake6 days
Mar 25, 9:49 AM CDTRiver Flood WarningJANAttala3 days
Mar 25, 9:49 AM CDTRiver Flood WarningJANLeake7 days
Mar 25, 9:49 AM CDTRiver Flood WarningJANHinds, Rankin10 days
Mar 25, 10:01 AM CDTRiver Flood WarningJANCopiah, Simpson12 days
Mar 25, 10:01 AM CDTRiver Flood WarningJANLawrence13 days
Mar 25, 10:05 AM CDTRiver Flood WarningJANClarke6 days
Mar 25, 11:03 AM CDTSevere Thunderstorm WarningJANLauderdale36 min
Mar 25, 11:36 AM CDTTornado WarningJANClarke39 min
Mar 25, 12:17 PM CDTFlash Flood WarningJANForrest, Lamar118 min
Mar 25, 3:02 PM CDTFlash Flood WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more13 hr
Mar 25, 2:10 AM CDTSevere Thunderstorm WarningJANCatahoula, Concordia50 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.